Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

April 1, 2021Blair County, Pennsylvania

NWS State College, PA issued this special weather statement at Apr 1, 2021, 9:26 PM EDT for Blair County, Pennsylvania. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2021, 9:26 PM EDT (01:26 UTC)
Expired
Apr 1, 2021, 9:45 PM EDT
In force
19 min
Issued by
NWS State College, PA

County Blair County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS81 KCTP 020126
SPSCTP

Special Weather Statement
National Weather Service State College PA
926 PM EDT Thu Apr 1 2021
 
PAZ025-026-020145-
Blair PA-Huntingdon PA-
926 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF BLAIR AND HUNTINGDON
COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 925 PM EDT, a snow squall was over Tipton,
or near Tyrone moving east at 55 MPH.

LOCATIONS IMPACTED INCLUDE...
Tyrone, Bellwood, Tipton, Spruce Creek, Petersburg, Alexandria and 
Delgrosso's Amusement Park.

This includes Interstate 99 from mile markers 37 to 48, roughly 
between the Bellwood and Tyrone exits.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4058 7845 4071 7835 4062 7799 4044 7805
TIME...MOT...LOC 0125Z 289DEG 49KT 4061 7829 
$$

Dangelo

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 1, 7:58 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 1, 7:58 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
758 PM EDT Thu Apr 1 2021

.SYNOPSIS...
Winterlike conditions are in store for the start of April with
snow showers and cold, gusty winds adding to the unseasonable
chill. Temperatures will moderate into this weekend with dry
weather into Saturday. Much of central PA will remain mild on
Sunday, along with just a chance of a shower.

&&

.NEAR TERM /THROUGH FRIDAY/...
SHSN and SQ moving thru the area with less cellular look as the
stability of night/colling has begun. However, more organization
is seen with on main broken band of SHSN stretching from the nrn
mtns into wrn PA. Greater than freezing ground/road temps from
the modest warming/sun we got earlier today may drop quickly as
the snow drops onto the roads, and some heavier squalls are out
there. IR cloud top temps per IR sat are around -25C which
equates to >10kft today. So, some of these SHSN will be quite
intense, but also brief at most locations. Forecast rolling
along with few tweaks to be made.

Prev...
Cold air flooding southeastward as sharp 5h trough axis drops
ESE across the eastern GLAKS this afternoon and evening. Snow
showers most currently numerous over the Laurels and SC
Mountains, where it's warm enough thanks to downsloping for a
mix of graupel and rain. Very cold air aloft with -12C to -14C
850 mb air building in from the eastern GLAKS. Potential for
a squall or two to impact northern mountains late afternoon
into early evening as 5h trough axis and boundary dropping south
of Lake Ontario presently cross the northern half of central
PA. SNSQ parameter lights up as 5h trough axis swings through
late this afternoon and evening across the NC, NW and WC
mountains. Flash freezes will be the biggest concern in quick
heavier bursts of snow as highway pavement temps can easily
drop to or below freezing in squalls thanks to 850 mb temps
of -12 to -14C by 00z.

Favorable trajectory for lake/terrain enhanced snow showers
through this evening over the Allegheny Plateau, especially the
Laurel Highlands, before tapering off late tonight. There is
also some potential for locally heavy snow showers and/or brief
squalls or bursts of graupel.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/...
Temperatures will recover slightly on Friday, as high pressure
and dry weather return. MaxT departures from climo Fri still running
15-20 degrees below climo.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
12 noon update... On the large scale, we'll likely see a split
flow regime for the CONUS through next week, with a persistent
northern stream trough across southeastern Canada/northern New
England, and then the southern stream staying progressive and well
south of the Commonwealth. Overall, this favors mainly dry
weather, and near to slightly above average temperatures for
early April.

As for the daily sensible weather, a lingering very dry air mass
and steep low-level lapse rates Saturday afternoon could lower
humidity values below those shown by NBM guidance. Thus, we
nudged dew points downward by 3-5 degrees area-wide. As for
precipitation, we don't really see a notable chance for
showers until the middle of next week, when a back-door type
surface front, along with upper-level energy perhaps
approaching from the middle of the country, could combine
forces. Even then, uncertainty is high, and we've only mentioned
isolated-scattered coverage of showers.

In the temperature department, daily highs are expected to range
from the upper 50s over the northern mountains and the Allegheny
highlands, to the mid-upper 60s across the middle and lower
Susquehanna Valleys.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
General VFR conditions across most locations through the evening
with occasional dips to MVFR and brief IFR as the last in a wave
of snow showers moves through.

By midnight, the sctivity will have ended and conditions will
omprove in all locations to VFR. A gusty northwest wind will
continue through this forecast period as skies become clear.

Outlook...

Sat-Tue...No sig wx expected.

&&

.CLIMATE...
Record low of 18F (2011) in jeopardy at Bradford on Friday,
April 2.

For March 2021, Harrisburg and Williamsport are projected to
rank in the top 25 warmest on record. With the rainfall expected
in the next 24 hours, precipitation for the month will be close
to average. Another callout is the below average snowfall with
2021 currently only 1 of 4 years (2012, 2010, 2000) with no
measurable snowfall at Harrisburg.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Dangelo/RXR
NEAR TERM...DeVoir/Dangelo/RXR
SHORT TERM...DeVoir/Steinbugl/RXR
LONG TERM...Jurewicz
AVIATION...Tyburski
CLIMATE...Martin
Hazardous weather outlook, Apr 1, 8:10 AM EDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
810 AM EDT Thu Apr 1 2021

PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-021215-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
810 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017-018-024-033-037-041-042-021215-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
810 AM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered locally heavy snow showers and a brief squall are possible
late Thursday morning through Thursday evening and could produce a
quick coating of snow and slippery roads along with a sharp drop in
visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 1, 4:25 PM EDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
425 PM EDT Thu Apr 1 2021

PAZ024-033-034-012115-
Bedford PA-Somerset PA-Cambria PA-
425 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF BEDFORD...SOMERSET...AND
CAMBRIA COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH.

LOCATION AND MOVEMENT...At 423 PM EDT, snow squalls were moving to
the south and east at about 25 MPH through northern Somerset County.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 150.
 The Pennsylvania Turnpike from mile markers 100 to 163.
 Interstate 99 from mile markers 0 to 13.

This also includes the following highways...
 Route 30 from the Westmoreland county line to Breezewood.
 Route 219 from Berlin to Geistown.
 Route 220 from just south of Bedford to near King on I-99.

SAFETY INFO...
A rapid drop in temperature may lead to the rapid formation of black
ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 3998 7934 4012 7921 4011 7919 4012 7917
      4016 7916 4038 7897 4016 7814 4012 7816
      4009 7820 4006 7819 3985 7829
TIME...MOT...LOC 2023Z 283DEG 24KT 4020 7895

Dangelo
Special weather statement, Apr 1, 7:15 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
715 PM EDT Thu Apr 1 2021

PAZ037-041-020015-
Northern Lycoming PA-Tioga PA-
715 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN LYCOMING AND TIOGA
COUNTIES...

HAZARDS...A snow squall accompanied by wind gusts of 20 to 25 MPH
which can rapidly reduce visibility to a quarter of a mile or less.

LOCATION AND MOVEMENT...

At 713 PM EDT, a snow squall was over Covington, or near Mansfield
moving south at 20 MPH.

LOCATIONS IMPACTED INCLUDE...

Mansfield, Blossburg, Covington, Arnot, Ralston, Ogdensburg, Trout
Run, Barbours, Buttonwood, Liberty and Mansfield University.

This includes the following highways...
 Route 6 from west of Mansfield to the Bradford county line.
 Route 15 from south of Trout Run to Mansfield.
 State Road 14 from Trout Run to the Bradford County line.

SAFETY INFO...

Warm road temperatures may initially melt snow, but cold air
temperature and snow continuing to fall could lead to icy roads.
This is known as a flash freeze. This can lead to widespread
accidents. Please use extreme caution, especially on bridges,
overpasses and around curves. Allow plenty of stopping distance and
avoid braking suddenly.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4160 7688 4159 7681 4139 7674 4135 7696
      4135 7702 4133 7706 4130 7721 4178 7720
      4185 7690
TIME...MOT...LOC 2313Z 340DEG 19KT 4175 7707

Dangelo
Special weather statement, Apr 1, 7:56 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
756 PM EDT Thu Apr 1 2021

PAZ017-020100-
Clearfield PA-
756 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...

HAZARDS... A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT... At 754 PM EDT, a snow squall was over
DuBois moving southeast at 25 MPH.

LOCATIONS IMPACTED INCLUDE...
DuBois, Clearfield, Sandy, Woodland, Curwensville, Rockton, Lecontes
Mills, S.B. Elliot State Park, Falls Creek, Grampian, Treasure Lake,
Clearfield-Lawrence Airport and Penn State Dubois.

For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 126.

SAFETY INFO...

Warm road temperatures may initially melt snow, but cold air
temperature and snow continuing to fall could lead to icy roads.
This is known as a flash freeze. This can lead to widespread
accidents.. Please use extreme caution, especially on bridges,
overpasses and around curves. Allow plenty of stopping distance and
avoid braking suddenly.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4118 7878 4120 7875 4120 7870 4121 7866
      4109 7824 4086 7838 4094 7870 4103 7881
      4114 7880
TIME...MOT...LOC 2354Z 313DEG 23KT 4111 7873

Dangelo
Special weather statement, Apr 1, 8:43 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
843 PM EDT Thu Apr 1 2021

PAZ012-017>019-045-020145-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Southern Centre PA-
843 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF CENTRE...CLINTON...AND
CLEARFIELD COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 840 PM EDT, a snow squall was along a line
extending from near Westport to near Karthaus and moving southeast at
25 MPH.

LOCATIONS IMPACTED INCLUDE...
Bellefonte, Lamar, Zion, Mill Hall, Milesburg, Karthaus, Snow Shoe,
Clarence, Moshannon, and Howard.

For those driving on Interstate 80, this includes areas between the
Kylertown and Loganton exits, specifically from mile markers 133 to
179.

This also includes Interstate 99 from mile markers 79 to 85 near
Bellefonte.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4095 7724 4094 7726 4085 7794 4106 7830
      4132 7780
TIME...MOT...LOC 0040Z 318DEG 21KT 4125 7784 4107 7819

Dangelo
Special weather statement, Apr 1, 8:51 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
851 PM EDT Thu Apr 1 2021

PAZ024-033-020145-
Somerset PA-Cambria PA-
851 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT MUCH OF SOMERSET AND CAMBRIA COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 845 PM EDT, a snow squall was along a
line extending from near Northern Cambria to near Ligonier to near
Seven Springs and moving east at 20 MPH.

LOCATIONS IMPACTED INCLUDE...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Nanty-Glo,
Portage, Northern Cambria, Geistown, Southmont, Meyersdale, Berlin,
Patton, Cresson, Gallitzin, Friedens, Vinco, Loretto and Boswell.

This includes the Pennsylvania Turnpike from mile markers 101 to 125
in Somerset County.

This also includes the following highways...
 Route 22 from the Indiana County line to near Gallitzin.
 Route 30 from west of Jennerstown to Indian Lake.
 Route 219 from the Maryland border to Northern Cambria.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 3972 7939 3973 7940 3978 7939 3978 7935
      3985 7942 3990 7940 4009 7926 4012 7917
      4036 7900 4069 7882 4057 7847 4051 7854
      4037 7856 4031 7864 4008 7873 4006 7876
      3972 7894
TIME...MOT...LOC 0046Z 289DEG 18KT 4069 7883 4022 7916 3990 7945

Dangelo
Special weather statement, Apr 1, 9:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
926 PM EDT Thu Apr 1 2021

PAZ025-026-020145-
Blair PA-Huntingdon PA-
926 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT PARTS OF BLAIR AND HUNTINGDON
COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 925 PM EDT, a snow squall was over Tipton,
or near Tyrone moving east at 55 MPH.

LOCATIONS IMPACTED INCLUDE...
Tyrone, Bellwood, Tipton, Spruce Creek, Petersburg, Alexandria and
Delgrosso's Amusement Park.

This includes Interstate 99 from mile markers 37 to 48, roughly
between the Bellwood and Tyrone exits.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4058 7845 4071 7835 4062 7799 4044 7805
TIME...MOT...LOC 0125Z 289DEG 49KT 4061 7829

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:43 PM EDTSpecial Weather StatementCTPCentre62 min
Apr 1, 8:51 PM EDTSpecial Weather StatementCTPCambria, Somerset54 min
Apr 1, 10:02 PM EDTSpecial Weather StatementCTPClinton43 min
Apr 1, 10:08 PM EDTSpecial Weather StatementCTPBlair22 min
Apr 2, 3:34 AM EDTSpecial Weather StatementCTPClinton56 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.